Nortriptyline hydrochloride is a tricyclic antidepressant used to treat symptoms of major depression in adults. It is also being used off label for anxiety disorder, neuropathic pain, and nicotine addiction. It is contraindicated in pediatric and young adult patients due to risk of suicidal ideation. Aventyl and Pamelor are the common brand names of nortriptyline that is used to treat depressive symptoms. Both are supplied in a capsule (10mg, 25mg, 50mg, 75mg) and oral solution (5ml, 10ml) form. The availability of more recent generation of selective serotonin reuptake inhibitors (SSRI) causes a decline in prescribing tricyclic antidepressant, but with regard to endogenous depression or melancholic subtype, nortriptyline has higher success rates than SSRIs.
How tricyclics work?
This medication is a 2nd generation tricyclic antidepressant approved for the treatment of depression. The exact mechanism of action of tricyclic antidepressants is not yet fully understood. It is believed that tricyclics work by enhancing the action of norepinephrine and serotonin by blocking the reabsorption of various neurotransmitters in the brain. Depression is thought to be caused by an imbalance or deficiencies in these neurotransmitters. Delaying the reabsorption of norepinephrine and serotonin increases their impact on brain function. Depression subtypes that are caused by such imbalance will benefit from nortriptyline, but not all types of depression are caused by decreased serotonin or norepinephrine.
On hallucinations and getting “high”
Though there are some online reports and anecdotal stories of people getting high for taking large doses of nortriptyline, these reports are not warranted due to lack of existing evidence. It is very dangerous to take this drug in large doses; do not attempt to use Pamelor or Aventyl for recreational purposes. One of the major risks in taking this antidepressant is the risk of suicidal thinking and suicidality behavior in children, adolescents, and young adults. In fact, nortriptyline’s black box warning gives emphasis to that. Even though actual suicide reports are uncommon in the patient population mentioned, the risk is worth emphasizing to promote awareness among family members and caregivers on the importance of close monitoring and communication with the clinician. After all, having depression, anxiety, and other psychiatric problems is, in itself, associated with suicide risks.
Nortriptyline abuse and withdrawal
While hallucination is listed as possible psychiatric adverse reaction for nortriptyline, its recreational potential has not been confirmed. Tricyclic antidepressants, in general, are not habit-forming, so you are less likely to get addicted to nortriptyline. A person in recovery for addiction to other substances can safely take nortriptyline for depression. However, withdrawal symptoms may ensue if you suddenly stop taking it. Withdrawal symptoms are clinically referred to as discontinuation syndrome. Do not stop taking your medication without consulting your doctor. Doing so can result in withdrawal symptoms such as dizziness, headache, anxiety, muscle pain, nausea, vomiting, and excessive perspiration.
The severity of symptoms seems to depend on the length of time you have been taking the medication. Those who have been taking the drug for two months or less may experience milder discontinuation syndrome symptoms. To avoid these symptoms, antidepressants must be tapered prior to discontinuation. Discontinuation syndrome can begin within 24 hours of missing a dose or abrupt stopping of treatment. Severe symptoms may occur after three to five days, peaking at day five. Most patients reported feeling unwell up to three months following complete cessation of the drug. Since nortriptyline is not addictive, your symptoms may be similar, but your condition is not the same with substance-abuse patients experiencing withdrawal. This means rehabilitation is not required, but you need to be under the guidance of a medical professional to minimize its negative effects.
Withdrawal symptom management
Let your doctor know if you want to stop taking your medication. Rehabilitation programs are not necessary for people with discontinuation syndrome due to antidepressants. The most important step in preventing symptoms of withdrawal is gradual adjustment of dose over several weeks. Most doctors decrease the dose once every couple of weeks, so that patients will have time to adjust to the lower quantity of the drug. You may still experience symptoms even if your dose is titrated gradually. It’s important to communicate with your doctor at all times while your body is adjusting to the diminishing amount of the drug in your system. Do not change your dose or stop taking your medication without discussing it with your doctor. If you do feel as if you are experiencing adverse effects, contact your doctor for more information.